Parkinsonism During Cyclosporine Treatment in Liver Transplantation: An Unusual Case Report

S. Miyagi, S. Sekiguchi, N. Kawagishi, Y. Akamatsu, A. Sato, K. Fujimori, S. Satomi

Research output: Contribution to journalArticlepeer-review

7 Citations (Scopus)

Abstract

Objectives: Cyclosporine (CyA) has been associated with various neurological reactions but parkinsonism is not generally recognized as a nervous system side effect. We describe herein a rare case, in that the patient developed parkinsonism with rest tremor after receiving CyA following orthotopic liver transplantation (OLT). Methods: The patient was a 42-year-old man who had liver cirrhosis with hepatitis C. We performed OLT because of liver failure and started immunosuppressive therapy with CyA + methylprednisolone + CD25 antibody. Ten days after OLT, he developed parkinsonism with a rest tremor. The patient did not have a pre-existent neurological disorder, and had not received significant amounts of dopamine-blocking drugs. Results: We administered levodopa with marked improvement. Three days after that event, the neurologist suggested the possibility of drug-induced parkinsonism. We converted the immunosuppressive drug from CyA to tacrolimus. After that, the symptom disappeared. At 75 days after OLT, he was discharged with no neurological medication and now he is completely recovered. Conclusion: We think that parkinsonism may be an occasional consequence of CyA because of its relation to withdrawal of the drug and the lack of another evident cause.

Original languageEnglish
Pages (from-to)2823-2824
Number of pages2
JournalTransplantation Proceedings
Volume40
Issue number8
DOIs
Publication statusPublished - 2008 Oct

ASJC Scopus subject areas

  • Surgery
  • Transplantation

Fingerprint Dive into the research topics of 'Parkinsonism During Cyclosporine Treatment in Liver Transplantation: An Unusual Case Report'. Together they form a unique fingerprint.

Cite this